This is a case of acute ventricular septal defect (VSD) that was diagnosed while a patient with an acute ST-elevation myocardial infarction (STEMI) was being treated in the cardiac catheterization laboratory. Post-MI VSD is a well-recognized complication of STEMI, and this case was particularly interesting given the circumstances of its diagnosis.
A 75 year-old female with a history of well-controlled hypertension presented with 3 days of substernal chest pain radiating down her left arm. The pain was severe, unremitting, associated with shortness of breath, nausea, vomiting, and was not relieved by simethicone or by changes in position. The patient had a blood pressure of 165/92 mmHg, heart rate of 104 beats per minute, and physical examination was unremarkable. The initial electrocardiogram (ECG) showed 1mm ST elevations in the inferior leads (Figure 1). ECGs taken 1 hour later showed an increase in the inferior ST elevations to 2-3mm, and troponin T was elevated to 2.36ng/mL (normal range = <0.01ng/mL) (Figure 2). Echocardiogram showed inferior and inferoseptal akinesis as well as decreased left ventricular systolic function with an ejection fraction of 30%.
The patient was admitted for STEMI, given a full dose aspirin and atorvastatin, started on eptifibatide infusion, unfractionated heparin infusion, and taken for cardiac catheterization. At this time, her blood pressure remained elevated, so she was started on a nitroglycerin infusion. Subsequently, she became profoundly hypotensive, and the nitroglycerin infusion was discontinued. Coronary angiography showed right dominant coronary circulation with total thrombotic occlusion of the distal right coronary artery (RCA) and severe multivessel disease. Balloon angioplasty of the RCA was performed, with the plan to proceed with definitive coronary artery bypass graft surgery within 24-72 hours. Due to persistent hypotension, an intra-aortic balloon pump was placed with good diastolic augmentation.
Zhang, MD, Xing and Ragupathi, MD, Loheetha
"Interventricular Septum Rupture in the Catheterization Laboratory,"
The Medicine Forum:
Vol. 15, Article 14.
Available at: http://jdc.jefferson.edu/tmf/vol15/iss1/14